This legislation is a reflection of a 2013 federal act inspired by the death of a Virginia child who ingested a peanut on a school playground. Until that time, in most states, EMTs were allowed to assist an anaphylactic person only in injecting him or her and then only with epinephrine prescribed specifically for that person. Use of another person’s EpiPen or use by an unauthorized health provider, even to save a life, could result in disciplinary or legal action. The new federal act, signed by President Obama, whose daughter has a peanut allergy, provided incentive for states to review their laws and amend them to reflect the critical need for greater access.
In anticipation of the Arkansas Department of Health’s approval of the protocols for full implementation of Act 1108, Karen Konarski-Hart, DC, president of ACA’s Council of Delegates and a licensed EMT, provided the first instruction in the state for chiropractic physicians and their staff at this August event.
Be Ready for Anaphylaxis
Anaphylactic reactions may be impossible to anticipate. Due to the sometimes airborne nature of the allergic stimuli in peanuts and latex, exposure may be unexpected. Ironically, health care workers are often victims of latex allergies due to repeated inhalation of talc from inexpensive latex gloves. Chiropractic physicians often serve as youth leaders or team physicians in outdoor activities where exposure to insect stings and botanical irritants may cause an anaphylactic reaction even in someone previously unaffected. Full-blown anaphylaxis may occur after only one prior exposure or after years of constant contact.
The ability of a chiropractic physician to utilize a generically prescribed EpiPen to save a life is akin to the now accepted public use of automated external defibrillators (AEDs). Because of the lifesaving capability of both of these devices, chiropractic physicians should investigate their own state laws, become competent in their use and consider making them part of their personal office emergency response kit.
Recognition of Anaphylaxis
Acute life-threatening IgE-mediated allergic reaction causes diThuse smooth muscle contraction (bronchoconstriction) and vasodilation. It may occur within minutes of exposure or be delayed for hours.
INITIAL POSSIBLE SYMPTOMS: pruritis, urticaria, abdominal cramps, dizziness, swelling, change in voice and diarrhea.
IMMEDIATE LIFE THREATS: swelling of oral passageway, stridor, dyspnea, dysphagia, hypotension, shock and convulsions.
AT FIRST SIGN OF ANAPHYLAXIS: administer EpiPen, call 911*, reassure patient and remove allergen (e.g., stinger, latex).
EPIPEN ADMINISTRATION: pull off blue safety cap, swing to firmly strike patient’s lateral thigh with orange tip (it will pierce clothing), feel click, hold EpiPen in place against thigh for 10 seconds then remove, rub over injection site, properly dispose of used EpiPen and document incident for emergency responders (potential allergen, date and time of onset and administration of EpiPen and patient’s reaction).
*EpiPens are often packaged in a kit since symptom relief may require more than one dose and may provide only 15 to 20 minutes of relief. This is another reason 911 should be called immediately.
Dr. Karen Konarski-Hart, president of ACA’s Council of Delegates, instructed DCs on the use of EpiPens at Arkansas Chiropractic Physician’s Association’s ICD-10 coding seminar.